Anticoagulant-induced pseudothrombocytopenia occurring after transcatheter arterial embolization for hepatocellular carcinoma

Takeshi Yoshikawa, Kayo Nakanishi, Tsutomu Maruta, Daisuke Takenaka, Shozo Hirota, Shinichi Matsumoto, Katsuyasu Saigo, Yoshiharu Ohno, Masahiko Fujii, Kazuro Sugimura

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

Pseudothrombocytopenia (PTCP) is the in vitro phenomenon of anticoagulant-activated platelet agglutination that results in spuriously low platelet counts. We report the case of a 65-year-old man with EDTA- and sodium citrate-dependent PTCP occurring after transcatheter arterial embolization (TAE) for hepatocellular carcinoma (HCC) due to hepatitis C cirrhosis. Invasion of the portal and hepatic veins by HCC formed severe trans-tumoral arterio-venous shunts that were effectively treated by TAE. Two days after the therapy, PTCP was seen on blood count and continued for 4 months. The patient received unnecessary treatment for disseminated intravascular coagulation (DIC) until the diagnosis of PTCP was established. PTCP is a rare complication but should be considered after TAE for HCC; lack of recognition may lead the physician to misdiagnosis and patient mismanagement.

Original languageEnglish
Pages (from-to)527-531
Number of pages5
JournalJapanese journal of clinical oncology
Volume36
Issue number8
DOIs
Publication statusPublished - 08-2006

All Science Journal Classification (ASJC) codes

  • Oncology
  • Radiology Nuclear Medicine and imaging
  • Cancer Research

Fingerprint Dive into the research topics of 'Anticoagulant-induced pseudothrombocytopenia occurring after transcatheter arterial embolization for hepatocellular carcinoma'. Together they form a unique fingerprint.

Cite this